Hand swollen severe & reddish yesterday evening on the hand thro which chemo had given

Doctor - Yesterday my sisters hand is swollen severely & has become total reddish. It is looking like burnt. She suddenly had severe temperature 103 deg. And the whole night has become sleepless.

Any problem for her. She has taken antibiotics - though the temperature has dropped but the swelling to her whole hand is very much increased. Pl help. Her radiation is going on - can she be continued tomorrow also? Why suddenly the hand is swollen?

Last edited by

4 Replies

  • This may be due to 'lymphangitis' or 'thrombophlebitis'. Which means an infection on the lymph channels or veins on that hand. She must take antibiotics for a few days. And I believe, this must be the opposite hand (opposite to the side which was operated), isn't it? With antibiotics, it will definitely settle, don't worry. If she has fever, you might have to withhold radiation for a couple of days. Let your radiation doctor decide that.

    Keep a watch on temperature, note it down after measuring it, so we know how is the response of the antibiotic

  • Yes doctor - its the opposite hand. On this hand the chemo was delivered.

  • Doctor - within a day or two will the pain settle? As last night also she had severe pain & hand swollen. Could not sleep whole night? Temperature though has come down but still in the morning it was 100 deg.

    The same is with the feet also. Blisters on the feet are there which have now and become like wounds. Skin is reddish and the wound place is not dry. Pl help

  • I suggest you please show this to a nearby surgeon. It seems to be some form of cellulitis. And if there are blisters on both hand and legs too, it needs some medical attention. Also, I am sure that once infection is controlled, your sister will surely be alright. It's just that she needs a little medical attention at this time.

You may also like...